A fun time… or an overdose: Are you at risk?

Posted on August 1, 2016 by Gerry

Overdosing on a substance of abuse, whether drugs or alcohol, can occur any time a person partakes of it. It may happen to a new user the first time he or she experiments with cocaine, or it could happen to a long-time heroin addict after months of getting high on a daily basis. Regardless of when it occurs, an overdose can have devastating – even deadly – consequences.

The word overdose could be substituted with the phrase an excessive amount” and the quantity that could produce an overdose might vary dramatically from person to person depending on a variety of factors, such as height, weight, age and how healthy they are. Someone who has never taken drugs before might be capable of overdosing on just one pill that contains a powerful drug, while someone who has taken that drug for years might need 20, 30 or even 40 pills to reach the danger zone. As a result, there’s no way to provide an exact amount of any substance that an expert would consider safe. There’s just too much that can’t be predicted.

An overdose can also produce different symptoms, depending on the substance. Typically, the symptoms a person experiences during an overdose are exaggerated versions of what the person might feel when high. The enhanced dose just boosts the sensation, and often, the experiences are so overwhelming that people just aren’t capable of seeking help and finding their own solutions.

Among those drugs that can produce an overdose, opiate substances like heroin are the most familiar. These drugs are classified as depressants, meaning that they slow breathing rates and heart beat rates, and they reduce attention span. People on drugs like this just seem slow and impaired, unable to react to the world around them. People who overdose might seem much the same, except that they might not be able to awaken at all, even when they’re being hit and kicked.

Depressant drugs like heroin aren’t the only substances that can cause an overdose, however, as even stimulant drugs like cocaine have been linked to very serious medical reactions. In 1991, when the crack cocaine epidemic was emerging, an article in the journal Archives of Pathology and Laboratory Medicine suggested that cocaine deaths rose from 8 percent in 1981 to 20 percent in 1987. Crack cocaine was blamed for that increase. If this article were published today, authors might focus on newer stimulants like Ecstasy, and the statistics might be much the same. Overdosing on a substance like this typically produces symptoms that involve an elevated body temperature, a galloping heart and collapse.

Even alcohol has been associated with overdoses, as this sedating drug can also cause breathing rates to slow and then stop. People who take in too much alcohol might also have the urge to vomit, and they might do so when they’re no longer awake and able to handle the discharge. Breathing in that fluid emerging from the stomach could cause people to die.

An overdose to any substance is serious, and often, people who endure these situations have no idea that they’re creeping up on a tragedy. Often, this is due to the nature of drug addiction, and the body’s remarkable ability to deal with and adjust to substances of abuse.

As an addiction progresses, people may find that they can take very high doses of drugs without feeling any sort of impairment at all. In fact, they may find that they absolutely need to take huge doses of their drugs, as taking smaller doses can leave them with a creeping sensation of withdrawal. Their bodies have adjusted, and they need the drugs in order to function. This can mean that people with addictions are walking on a razor-thin line that has intoxication on one side and overdose on the other. One little slip too far could lead to an overdose.

Overdoses can also strike when people take drugs of uncertain purity. It’s possible this issue stands behind overdoses to heroin that took place in Oregon in 2012. At that time, state officials claimed that the heroin coming into the state could vary in purity from 20 to 60 percent. If someone living there was accustomed to a 20 percent pure product and instead got a 60 percent dose, that person could quickly overdose while using an amount that didn’t look bigger. There’s no way to test the purity of most drugs without a laboratory either, so most people who use are simply putting blind faith in the hands of their dealers. Sometimes, that’s not a great idea.

Blending substances of abuse could also prove deadly, as drugs can combine and augment the nasty sensations a person experiences. Someone who downs alcohol after taking pain pills, for example, is blending two substances that have the ability to sedate the central nervous system. Doing something like this, even once, could be enough to cause an overdose.

While an overdose to any substance is certainly serious, not all episodes result in death. In fact, some types of overdoses can be quickly and effectively treated with specific medications. Opiate overdoses, for example, can be almost immediately reversed with the drug naloxone. This medication has the ability to boot opiates off receptors in the brain, essentially stopping the effects of the drug from taking over. Someone in the midst of an overdose might awaken soon after, feeling ill but very much alive. In a study of the effectiveness of this medication, published in the Annals of Internal Medicine, researchers found that for every 20 percent of addicts treated with naloxone, 6.5 percent of overdoses that result in death could be prevented. That’s an amazing statistic, proving just how powerful this drug might be.

Some people in the midst of a stimulant overdose benefit from medications that can soothe galloping heart muscles and an overactive brain. Those taking in alcohol might benefit from hydration therapies that can flush out the alcohol, along with treatments that can support the function of the liver and the kidneys. Individualized treatment like this might not be quick, but it can be effective.

Many people who overdose do so in the midst of friends who are also under the influence. These bystanders may not be capable of providing medical assistance, but they can call for help and place the person on his or her side until the medical team arrives. A position like this can help to prevent choking if the person does need to vomit.

Slapping the person, providing coffee, walking the person around from room to room, or giving a different type of illicit drugs are all bad ideas that don’t tend to do anything to help the person recover. Calling an ambulance and waiting with the person until help arrives is the best way to assist, should an overdose take place.

There are a number of steps that drug users could, in theory, lean on in order to avoid an overdose scenario. But in the end, as long as the addiction is in play, the risk will always be present. The body will continue to adjust to the presence of drugs, and the person will still be forced to take higher and higher doses in order to keep the buzz alive. In addition, dealers will always fudge the numbers from time to time, making precise dosing all the more difficult. As a result, it’s safe to say that the best way to prevent an overdose is to deal with the addiction and make the abuse stop for good. Those who get help, and who stop using drugs on a daily basis, will not be at risk for an overdose, as they won’t be polluting their bodies.

If you have a medical condition or take medication regularly, an overdose can be especially dangerous. Wearing medical ID jewelry can help keep you safe in the event of an accidental overdose.

Leave Comment:

Your email address will not be published. Required fields are marked *

*
*
*